How Common Is Amphetamine Overdose?

How Common Is Amphetamine Overdose?Amphetamine overdose depends on several factors, such the strength of each particular type of amphetamine and its availability to the addict. Some types of amphetamines, such as the legal types, are easier to obtain than illegal types. Examples of legal amphetamines are prescription medications like dexamphetamine and methylphenidate, which are used to treat conditions such as narcolepsy and attention deficit hyperactivity disorder (ADHD). Only 10-60 milligrams of amphetamine per day are prescribed to narcolepsy patients. A practice known as doctor shopping is one way addicts obtain more prescriptions for legal amphetamines. Types of illegal amphetamines include ice, base (also known as crystal meth) and speed.

Amphetamine in its prescription form is considered a Schedule II drug and all illegal forms of amphetamines are considered Schedule I. This means that all forms of amphetamines are highly addictive and that prescription use should be carefully monitored. Amphetamine mimics the body’s natural hormone adrenaline, stimulating normal processes such as brain function, heart rate and breathing. While physical effects may last 10-12 hours, amphetamine chemicals can remain in the body for three days.

Mixing Amphetamines with Other Substances

Amphetamine overdose may often be blamed on the simultaneous abuse of other substances, such as alcohol. Mixing amphetamines with more uppers (stimulants) will only increase and worsen its effects, quickly causing an overdose. Mixing amphetamines with downers (depressants), however, may give the user a false feeling of euphoria before the overdose takes hold. By mixing uppers and downers, an addict can overdose unknowingly until one substance wears off, leaving the damaging effects of the other to be felt in full force.

Amphetamine Overdose Symptoms

Amphetamine overdose can lead to a number of dangerous symptoms, including the following:

  • Restlessness
  • Tremors
  • Rapid breathing
  • Confusion
  • Panic
  • Nausea
  • Shaking
  • Diarrhea
  • Vomiting
  • Seizures
  • Psychosis
  • Chest pain
  • Hypertension

Signs of Amphetamine Addiction

Experiencing an overdose may be a sign of amphetamine abuse. When there is abuse, there is often a strong addiction driving that destructive behavior. Having built up a tolerance for amphetamines, people who overdose have often been steadily abusing amphetamines in greater quantities to obtain the desired effect. A dependence on amphetamines will keep addicts returning despite harmful consequences. For this reason, addiction may cause people to overdose multiple times if they do not seek help immediately.

How to Treat an Amphetamine Overdose

Treating an amphetamine overdose often requires a twofold solution: physical help and psychological treatment. If you recognize the signs of an amphetamine overdose in someone you know, do not hesitate to bring him to the hospital’s emergency room. If the amphetamine has been ingested, a stomach pump may be needed. If the amphetamines were taken intravenously or inhaled, other medical methods will be employed to help the addict physically.

The second form of treatment needed for an amphetamine overdose involves comprehensive rehab. If the addiction that caused the overdose is not stopped, the problem has not been solved and another overdose is likely. Treatment in rehab will often involve encouraging support groups, personal therapies and behavioral treatments that will teach recovering addicts to avoid relapse triggers and live sober successfully.

Finding Help for Amphetamine Addiction

If you or someone you know has experienced the signs of addiction, call our toll-free helpline now. Our counselors are ready to answer your call for change 24 hours a day. You have nothing to lose. Please call now.